Indiana, 2007

Damaging Winds in Indiana, June 1, 2007

June 1, 2007 · NWS PAH · 2 events in 1 county or zone

A couple of isolated severe thunderstorm wind gusts occurred during the warmest part of the day. A deep, moist southwest flow at the surface and aloft contributed to moderate instability.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A couple of isolated severe thunderstorm wind gusts occurred during the warmest part of the day. A deep, moist southwest flow at the surface and aloft contributed to moderate instability.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 1, 11:40 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 1, 11:40 AM CST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
1240 PM CDT FRI JUN 1 2007

.UPDATE...
FOR GRID/TABULAR/TEXT FORECAST TRENDS THIS AFTERNOON...ADJUSTED TO
ADD REMAINDER OF PURCHASE AREA OF WEST KENTUCKY INTO ISOLATED
SHOWERS AND THUNDERSTORMS PER EARLIER VERSION OF THIS DISCUSSION.

.DISCUSSION...
MAIN FOCUS THIS AFTERNOON WILL BE MIDDAY CONVECTION OVER THE
PENNYRILE REGION OF WEST KENTUCKY AND SOUTHWEST INDIANA...AS WELL
AS PERSISTENT CONVECTION OVER SOUTHERN ILLINOIS AND SOUTHEAST MISSOURI.

BOTH AREAS OF CONVECTION HAVE SEPARATE...BUT NOTICEABLE TRIGGERING
MECHANISMS.

THE CONVECTION OVER THE EASTERN PART OF THE FORECAST AREA
/PENNYRILE REGION OF W KY AND INTO SWRN IN/ IS TIED TO A SW TO
NEWD ORIENTED THETA-E AXIS...BEST DEPICTED ON THE GOES
PRECIPITABLE WATER SOUNDER IMAGERY. THIS FEATURE..COMBINED WITH A
900-700 MB WEAK WARM FRONTEGENETIC BOUNDARY ORIENTED FROM THE
OH/WABASH RIVER DOWN TO THE PURCHASE AREA OF WEST KENTUCKY...AND
TWO VORT LOBE/MINOR TROUGH AXES /ONE OVER NERN AR...THE OTHER OVER
SWRN IN/ ARE PROVIDING SUFFICIENT LOW LEVEL FORCING TO LIFT
PARCELS TO THE LFC. THESE FEATURES SHOULD MOVE EAST DURING THE
AFTERNOON AND EXIT THE CWA BY 20-21Z.

FURTHER TO THE WEST...SCATTERED SHOWERS WERE DEVELOPING ALONG THE
DIFFERENTIAL HEATING BOUNDARY...ADJACENT TO A MORE UNSTABLE AND
WEAKER THETA-E AXIS. WITH THE COLD POOL FROM THE EARLY MORNING
CONVECTION OVER WESTERN MO EXPECTED TO SPREAD EAST AS THE REMNANT
CIRRUS SHIELD DISSIPATES...MORE CONVECTION SHOULD FIRE OVER
SOUTHERN IL AND SOUTHEAST MO THROUGH THE REMAINDER OF THE
AFTERNOON.

THERE IS SOME POTENTIAL THAT GRADIENT WINDS ASSOCIATED WITH THE
WEAKENING MCS COLD POOL...AS WELL AS DOWNWARD MOMENTUM FROM THE
ANTECEDENT MID LEVEL CIRCULATION WILL LEAD TO SOME LOCALLY HIGHER
WIND GUSTS THIS AFTERNOON OVER SOUTHERN ILLINOIS AND SOUTHEAST
MISSOURI. FOR THIS REASON...I HAVE ADDED A MENTION OF GUSTY WINDS
INTO THE TEXT FORECAST THIS AFTERNOON IN THESE AREAS...AS WELL AS
INTO THE GRIDDED FORECAST.

FINALLY...I MAY HAVE CUT THE RAIN/NO RAIN LINE TOO CLOSE OVER THE
PADUCAH METRO AND PURCHASE AREA OF WEST KENTUCKY...MAY HAVE TO
REINTRODUCE SCATTERED SHOWERS AND THUNDERSTORMS INTO THIS AREA
DURING THE MID AFTERNOON.

ATTEMPTED TO ADJUST TEMPERATURE/DEWPOINT VALUES IN LINE WITH AREAS
OF CONVECTION THIS AFTERNOON...MAY HAVE TO DO SOME ADDITIONAL
TWEAKING OF TEMPERATURES AS WELL THIS AFTERNOON...IF ANY
THUNDERSTORMS PRODUCE A LARGER THAN EXPECTED CIRRUS ANVIL.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT FRI JUN 1 2007/

DISCUSSION...
MAIN FORECAST CONCERN REMAINS THE INCREASING CHANCE OF PRECIPITATION
THROUGH THE WEEKEND AS A LARGE UPPER LOW OVER WESTERN SOUTH DAKOTA
EARLY THIS MORNING GRADUALLY SHIFTS EAST TOWARDS THE GREAT LAKES
REGION AND FILLS THROUGH THE WEEKEND.

FOR THE TIME BEING...AREAS OF DENSE FOG HAVE DEVELOPED OVER OUR
NORTHERN COUNTIES IN SOUTHERN ILLINOIS...WHERE DEWPOINT DEPRESSIONS
ARE SLIGHTLY LOWER IN THE LOWEST 50 MB. DESPITE FAVORABLE
CONDITIONS...THE FOG HAS NOT YET MATERIALIZED OVER THE REST OF OUR
AREA...BUT IT IS PROBABLY ONLY A MATTER OF TIME. AS A RESULT...WILL
INCLUDE A MENTION OF AREAS OF FOG WHERE IT IS APPARENT NOW...AND
WAIT UNTIL ISSUANCE TIME TO DECIDE ON HOW FAR SOUTH TO EXPAND A
MENTION OF PATCHY FOG ELSEWHERE.

ANOTHER TOPIC OF CONCERN TODAY IS THE POTENTIAL FOR CONVECTION.
CENTRAL PLAINS MCS HAS PROGRESSED FARTHER AND FASTER EAST THAN ANY
MODEL DATA SUGGESTED...INCLUDING THE 00Z 4 KM WRF. IMPACTS FROM
OUTFLOWS FROM THIS CONVECTION SHOULD REMAIN WEST AND NORTHWEST OF
THE AREA TODAY...BUT MAY GET AS CLOSE AS THE OZARK FOOTHILLS BY
AFTERNOON. ENOUGH MOISTURE AND INSTABILITY WILL EXIST FOR THE
DEVELOPMENT OF CUMULUS AND EVENTUALLY THUNDERSTORMS TODAY...BUT WITH
A LACK OF ANY SIGNIFICANT FORCING MECHANISM...COVERAGE OF ACTIVITY
SHOULD BE ISOLATED. SAME THING HOLDS TRUE TONIGHT...NO APPARENT
FORCING MECHANISM THUS A REMOVAL OF POPS SEEMS WARRANTED.

WILL CONTINUE THE INCREASE IN CHANCES FOR SHOWERS AND THUNDERSTORMS
BOTH SATURDAY AND SUNDAY AS THE AFOREMENTIONED WEATHER SYSTEM
APPROACHES. LATEST TRENDS HAVE BEEN FOR A SLIGHTLY FASTER EASTWARD
PROGRESSION OF THIS SYSTEM...AND AS SUCH THE GFS IS PREFERRED OVER
THE SLOWER NAM. THE DEVELOPMENT OF CYCLONIC NORTHWEST FLOW BEHIND
THE DEPARTING SYSTEM WILL AID A WEAK FRONTAL BOUNDARY ACROSS THE
REGION SUNDAY...WHICH SHOULD BRING THE CONVECTION TO AN END THROUGH
MID WEEK. HOWEVER...THE APPROACH OF A SECONDARY WEAK BOUNDARY MONDAY
IS ENOUGH TO LEAVE THE MENTION OF SMALL CHANCES FOR THIS TIME FRAME.

THERE IS SOME HINT THAT AN MCS PATTERN MAY SET UP NEAR OR JUST NORTH
OF THE REGION BY THE MIDDLE OF NEXT WEEK WITH THE UPPER-LEVEL RIDGE
AXIS TO THE WEST OF THE REGION AND THE APPROACH OF A WARM FRONT.
SINCE THIS IS WAY OUT TOWARDS THE END OF THE FORECAST PERIOD...WILL
KEEP GOING DRY FORECAST IN TACT. NEVERTHELESS...THE END OF THE WEEK
IS LOOKING MIGHTY WARM...OKAY DOWNRIGHT HOT AND HUMID...AS AN UPPER
RIDGE BUILDS OVER THE EASTERN STATES.

CHANGED VERY LITTLE IN TERMS OF TEMPERATURES...EVEN IN THE SHORT
TERM. THE MOST SIGNIFICANT CHANGE WAS TO RAISE HIGHS TODAY TO
REFLECT RAPID THE WARM-UP EXPECTED UNDER THE EARLY JUNE SUN.
OTHERWISE...GENERALLY ACCEPTED LATEST MOS GUIDANCE...WHICH MESHES
WELL WITH PREVIOUS FORECAST.

AVIATION...
BETWEEN SYSTEMS THIS MORNING WITH THE UPPER LEVEL RIDGE TO OUR EAST
AND PERSISTENT STORM SYSTEM IN THE CENTRAL U.S. FOG HAS FORMED
ACROSS MOST OF THE AREA. THROUGH 14Z EXPECT MVFR CONDITIONS TO
PREVAIL WITH TEMPO IFR. PER ITS NORMAL TENDENCY/HISTORY...KCGI IS
THE EXCEPTION WITH IFR CONDITIONS EXPECTED 09 TO 14Z. FOG SHOULD
BURN OFF MID MORNING. CU WILL FORM BUT NOT BE AS THICK OR AS
WIDESPREAD AS YESTERDAY AND HAVE KEPT PRECIP OUT...BUT WILL NOT RULE
OUT THE ISOLATED DIURNAL SHOWER/THUNDERSTORM.

LARGE MCS MOVING SOUTHEAST FROM KANSAS WILL AFFECT THE WESTERN PART
OF THE 236 TWEB...IN THE VICINITY OF KSGF...THROUGH MID MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...SMITH
LONG TERM....DRS
AVIATION...DRS
Hazardous weather outlook, Jun 1, 6:50 AM CST, 6 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
750 AM CDT FRI JUN 1 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-021000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
750 AM CDT FRI JUN 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS MAY DEVELOP LATE THIS MORNING AND THIS
AFTERNOON OVER THE ENTIRE FOUR STATE REGION. SEVERE STORMS ARE NOT
EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE CHANCE OF THUNDERSTORMS WILL SLOWLY INCREASE FROM NORTHWEST
TO SOUTHEAST THIS WEEKEND. A COLD FRONT IS FORECAST TO MOVE
ACROSS THE REGION LATE SATURDAY NIGHT OR EARLY SUNDAY. WHILE THE
PROBABILITY OF AN ORGANIZED SEVERE WEATHER EVENT APPEARS LOW...
ISOLATED SEVERE THUNDERSTORMS CANNOT BE RULED OUT. THERE WILL BE A
LINGERING CHANCE OF THUNDERSTORMS MONDAY AFTERNOON AHEAD OF YET
ANOTHER WEAK COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

RJP

The radar

The Evansville,IN radar (KVWX), 31 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Vanderburgh

When
June 1, 1:28 PM CST
Where
Vanderburgh County, (Evv)dress Arpt Evan to 4 mi N of (Evv)dress Arpt Evan
Measured
51 kt (59 mph) measured gust
Property damage
$5,000
Reported by
ASOS
Coordinates
38.030, -87.530

A wind gust to 59 MPH was measured at the Evansville Airport by ASOS (Automated Surface Observation System). A house roof was damaged in a subdivision near the airport.

Thunderstorm Wind, Vanderburgh

When
June 1, 4:04 PM CST
Where
Vanderburgh County, Evansville Dress Arp
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
38.030, -87.530

For the second time during the afternoon, a wind gust to 59 MPH was measured at the Evansville Regional Airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2007Every state in 2007This day in weather historyWarnings in Indiana, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 31697, 31699.